Painting my life with tramadol.

Posted at October 15, 2009

I’m a painter. That is what I do. It is my passion, my true reason for being here on this planet and the one thing I always wanted to do. For 35 years I have been painting emotions, thoughts and life-like characters, creating something wonderful and memorable for years to come. But we cannot defeat age and its effects are more than noticeable, being quite hard to bear sometimes. I was diagnosed a year ago with a cruel degenerative disease that affects all the major articulations in my body and leaves me with an unbearable pain to suffer.

The one thing that bothered me the most is that I had such a hard time painting and doing why I loved the most. The brush I could barely keep did not seem to do the same magic and leave those wonderful marks on the white canvas. I was almost desperate when I thought my doctor and asked for something to relieve the pain. I mentioned to her that for a painter there is nothing worse than not being able to create and express feelings through art. She decided that I should start a treatment with Tramadol, which was as she said, a synthetic opiate pain-reliever. As we proceeded with the treatment, we were going to discuss about dosage, side-effects and other important issues, she added.

In just one week, I recovered from the pain and even from the stiffness that the disease had caused, taking 2 pills a day just as recommended. Sure, they made me feel nauseous and a little bit agitated but I could pain and that was all I wanted. For weeks, I kept on working with a genuine frenzy and was more than satisfied with the new paintings I had succeeded to make. The doctor kept on supervising me and asked me how I was doing, if there were any side-effects and how serious they were. I mentioned them and she decided that the treatment will continue.

The one thing I forgot to mention is that the disease is commonly manifested by acute episodes with severe inflammation, pain and extreme stiffness. The three symptoms appeared in my case as well, preventing me from functioning at all sometimes. I had to increase the dosage of Tramadol as I could not be the type of guy destined to spend his life in bed, hoping for the pain to go away. The doctor agreed to a dosage of 100 mg/day, meaning 4 pills and she said that we will see how it goes, then discuss any further.

The amazing thing is that Tramadol reduced the number of acute episodes and their severity as well. I felt just fine except maybe a little bit anxious and could not sleep. But once again I could paint. The dosage of Tramadol was working fine for me and during that period I even had a very successful exhibition at the cultural center. At nights, I shivered and sweated extremely, symptoms that kind of got me worried. Was Tramadol right, after all?

During the course of the next weeks, the doctor recommended that we reduce the dosage to three pills a day. I started to feel better but still not like myself. Then I realized that I had to make a choice and started to look for other pain relieving medication. No matter how many drugs I have tried, Tramadol seems to be the most effective and with reduced side-effects. I returned to Tramadol and hoped that somehow I will learn to deal with the effects it had on me.

I still take Tramadol and at times passes, the side-effects seem to be less impressive. I do not know for how long I will continue the treatment with Tramadol but I am sure that it is what I need for the moment. The truth is that I would not be able to create so many wonderful paintings without being free of pain and that is what Tramadol offers to me. I prefer to learn to deal with the side-effects than live without art!

Pain Relief

If you enjoyed this post, please consider to leave a comment or subscribe to the feed and get future articles delivered to your feed reader.

Leave a Reply

Your email address will not be published. Required fields are marked *